Medications That Cause Hiccups

...

To understand how medications can cause hiccups, it helps to know the mechanism of hiccups themselves. Hiccups are a series of interactions between several nerves in the central nervous system, the diaphragm and abdominal muscles, and the glottis--the opening between the vocal cords. A hiccup occurs when the central nervous system cues the diaphragm to spasm, which forces the glottis to snap shut. Explains Mirella Giudice, Drug Information Pharmacist for Ottawa, stimulating any step in this process can bring on the hiccups.

The most common causes of hiccups include eating too much and drinking carbonated beverages. However, many of us don't realize that medications we take may affect the nerves involved in hiccupping, or may target the diaphragm, prompting an attack.

Corticosteroids

Corticosteroids are often simply referred to as "steroids," but should not be confused with the steroids used by body-builders. Corticosteroids include naturally occurring hormones with anti-inflammatory properties. In addition to inflammation, corticosteroids also prove very effective in relieving nausea and vomiting for chemotherapy patients. Commonly used corticosteroids include betamethasone, decadron, dexamethasone, hydrocortisone, methylprednisolone, prednisolone, and prednisone.

Benzodiazepines

Benzodiazepines act on a neurotransmitter in the central nervous system, creating a sleepy, relaxed feeling. Physicians primarily prescribe them to induce sedation, reduce anxiety and relax muscles--in other words, to treat insomnia and excessive worry. The most commonly used Benzodiazepines include Xanax, Librium, Klonopin, Valium, Ativan, Restoril, Ambien, and Lunesta.

Medications for Acid Reflux

Gastroesophageal Reflux Disease, more commonly known as Acid Reflux, can cause the hiccups. The medications used to treat Acid Reflux--proton pump inhibitors and H2 antagonists--decrease acid in the stomach, thereby reducing irritation of the esophagus. Some of the most frequently used medications for acid reflux include Tagamet, Zantac, Pepcid, Axid, Prilosec, Prevacid, and Protonix.

Antibiotics

Antibiotics fight infection by killing bacteria. The Physicians' Desk Reference lists a broad range of antibiotics, with different classifications, however not all antibiotics carry the risk of hiccups, and not all medications within a classification carry the same risk. Antibiotics linked to hiccups include amoxicillin, azithromycin, cefotetan, ceftriaxone, pentamidine, sulfonamides, and doxycycline.

Chemotherapy Medications

Of all the medications that can cause hiccups, chemotherapy is perhaps the cruelest. According to Dr. Yuichi Takiguchi of Chiba University Graduate School of Medicine, over 30% of all chemotherapy patients suffer from chemo-induced hiccups. It's not enough that the individual undergoing cancer treatment already feels miserable--now they have to add hiccups to their woes. Chemotherapy medications kill cancer by targeting rapidly dividing cells. Unfortunately, this includes healthy cells in addition to cancerous cells. Cells in the digestive tract are particularly at risk, and this is why hiccups can result.

Fortunately, treatment with the drug Gabapentin has been shown to be effective for intractable hiccups--those lasting longer than 48 hours. Chemotherapy medications that have frequently been associated with hiccups include cisplatin, carboplatin, and cyclophosphamide.

REFERENCES & RESOURCES
Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2018 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.